BACKGROUND: Nowadays, immunosuppressant drugs are widely used to prevent rejection in organ transplantation and to treat autoimmune diseases. Ototoxicity related to immunosuppressant drugs has been anecdotally reported but scarcely investigated. The aim of this investigation was to systematically review the available data on ototoxicity due to immunosuppressant therapy for transplantation or autoimmune disease. METHODS: A search of electronic databases (PubMed, Web of Science, and Scopus) was performed in order to identify studies concerning oto-vestibular toxicity due to immunosuppressant therapy for transplantation or autoimmune disease between January 1980 and November 2020. RESULTS: Eighteen articles were considered eligible for the review. Totally 131 patients experienced ototoxicity related to immunosuppressive treatment. Hearing loss was the most common clinical manifestation (128 cases) and was mainly bilateral. Tinnitus was reported in 52 cases and vertigo in 2. The immunosuppressant drugs most frequently involved in ototoxic manifestations were calcineurin inhibitors (cyclosporine and tacrolimus), often related to their high serum levels. CONCLUSION: Immunosuppressant-related ototoxicity is clinically relevant in uncommon but definitely challenging situations. Clinicians should be aware of this and inquire about hearing impairment symptoms during therapy and refer symptomatic patients to an otolaryngologist/ audiologist. Further large-scale, prospective investigations are necessary to better characterize the ototoxicity of each class of immunosuppressants.

Ototoxicity of Immunosuppressant Drugs: A Systematic Review

Franz L;Frosolini A;Parrino D;de Filippis C;Marioni G.
2022

Abstract

BACKGROUND: Nowadays, immunosuppressant drugs are widely used to prevent rejection in organ transplantation and to treat autoimmune diseases. Ototoxicity related to immunosuppressant drugs has been anecdotally reported but scarcely investigated. The aim of this investigation was to systematically review the available data on ototoxicity due to immunosuppressant therapy for transplantation or autoimmune disease. METHODS: A search of electronic databases (PubMed, Web of Science, and Scopus) was performed in order to identify studies concerning oto-vestibular toxicity due to immunosuppressant therapy for transplantation or autoimmune disease between January 1980 and November 2020. RESULTS: Eighteen articles were considered eligible for the review. Totally 131 patients experienced ototoxicity related to immunosuppressive treatment. Hearing loss was the most common clinical manifestation (128 cases) and was mainly bilateral. Tinnitus was reported in 52 cases and vertigo in 2. The immunosuppressant drugs most frequently involved in ototoxic manifestations were calcineurin inhibitors (cyclosporine and tacrolimus), often related to their high serum levels. CONCLUSION: Immunosuppressant-related ototoxicity is clinically relevant in uncommon but definitely challenging situations. Clinicians should be aware of this and inquire about hearing impairment symptoms during therapy and refer symptomatic patients to an otolaryngologist/ audiologist. Further large-scale, prospective investigations are necessary to better characterize the ototoxicity of each class of immunosuppressants.
File in questo prodotto:
File Dimensione Formato  
2022 Ototoxicity of Immunosuppressant Drugs.pdf

accesso aperto

Tipologia: Published (publisher's version)
Licenza: Creative commons
Dimensione 2.28 MB
Formato Adobe PDF
2.28 MB Adobe PDF Visualizza/Apri
Pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11577/3396505
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 6
  • ???jsp.display-item.citation.isi??? 7
social impact